Alert archive / Arizona / Dust Storm Warnings in 2017

Dust Storm Warning 2, NWS Tucson, AZ

July 15, 2017Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jul 15, 2017, 5:23 PM MST for Pinal County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2017, 5:23 PM MST (00:23 UTC)
Expired
Jul 15, 2017, 6:46 PM MST
In force
83 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS75 KTWC 160023
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
523 PM MST Sat Jul 15 2017

AZZ506-160130-
/O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/
Southeast Pinal County-
523 PM MST Sat Jul 15 2017

...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Blowing
Dust Advisory. 

Storms have moved east and blowing dust is no longer a threat. 

$$

AZZ505-160300-
/O.NEW.KTWC.DS.W.0002.170716T0023Z-170716T0200Z/
/O.CON.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/
South Central Pinal County-
Including the city of Picacho Peak State Park
523 PM MST Sat Jul 15 2017

...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

The National Weather Service in Tucson has issued a Dust Storm
Warning, which is in effect until 7 PM MST this evening. 

* IMPACTS...Blowing dust can restrict visibilities to near zero 
  posing a significant hazard to motorists. In addition...strong 
  and gusty winds will likely suspend dust into the air that 
  people and animals breathe. Individuals with heart disease and 
  respiratory sensitivities may want to reduce their level of 
  exertion to limit the dust they breathe into their lungs... 
  especially if they are near dust-prone locations. Those most at 
  risk may feel better of they avoid outside exercise today... 
  Keeping windows and doors closed to help reduce exposure.

* TIMING...Dust Storm Warning until 7 pm. Blowing Dust Advisory
  until 8 pm.

* WINDS...Easterly winds between 30 and 40 mph

* VISIBILITY...Dropping to near zero, especially along Interstate
  10 northwest of Tucson. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dust Storm Warning means severely limited visibilities are
expected with blowing dust. Blowing dust can quickly reduce
visibility...causing accidents that may involve chain collisions
and multiple pileups. If dense dust is observed blowing across or
approaching a roadway...pull your vehicle off the pavement as far
as possible to stop. Turn off the lights...Set the emergency
brake...and take your foot off of the brake pedal to ensure brake
lights are not illuminated.

Persons with respiratory problems should stay indoors until the
storm passes.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for later statements
concerning this dust storm.

&&

$$

AZZ502-504-160300-
/O.CON.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/
Tohono O'Odham Nation-Tucson Metro Area-
Including the city of Sells
523 PM MST Sat Jul 15 2017

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* IMPACTS...Blowing dust can restrict visibilities below a mile 
  posing a significant hazard to motorists. In addition...strong 
  and gusty winds will likely suspend dust into the air that 
  people and animals breathe. Individuals with heart disease and 
  respiratory sensitivities may want to reduce their level of 
  exertion to limit the dust they breathe into their lungs... 
  especially if they are near dust-prone locations. Those most 
  at risk may feel better of they avoid outside exercise today...
   Keeping windows and doors closed to help reduce exposure. 

* TIMING...Until 8 pm

* WINDS...Easterly winds between 30 and 40 mph

* VISIBILITY...Dropping to below 1 mile

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
823 
WWUS75 KTWC 160146
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
646 PM MST Sat Jul 15 2017

AZZ505-160300-
/O.CAN.KTWC.DS.W.0002.000000T0000Z-170716T0200Z/
/O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/
South Central Pinal County-
646 PM MST Sat Jul 15 2017

...DUST STORM WARNING IS CANCELLED...
...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Dust
Storm Warning. The Blowing Dust Advisory has been cancelled. 

Storms have moved out of the area and the threat of widespread
blowing dust has ended. 

$$

AZZ504-160300-
/O.CAN.KTWC.DU.Y.0023.000000T0000Z-170716T0300Z/
Tucson Metro Area-
646 PM MST Sat Jul 15 2017

...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Blowing
Dust Advisory. 

Storms have moved out of the area and the threat of widespread
blowing dust has ended. 

$$

AZZ501-160600-
/O.EXB.KTWC.DU.Y.0023.000000T0000Z-170716T0600Z/
Western Pima County-
Including the cities of Ajo and Organ Pipe Cactus N.M.
646 PM MST Sat Jul 15 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a Blowing Dust
Advisory, which is in effect until 11 PM MST this evening. 

* IMPACTS...Blowing dust can restrict visibilities below a mile 
  posing a significant hazard to motorists. In addition...strong 
  and gusty winds will likely suspend dust into the air that 
  people and animals breathe. Individuals with heart disease and 
  respiratory sensitivities may want to reduce their level of 
  exertion to limit the dust they breathe into their lungs... 
  especially if they are near dust-prone locations. Those most 
  at risk may feel better of they avoid outside exercise today...
   Keeping windows and doors closed to help reduce exposure. 

* TIMING...Until 11 pm

* WINDS...Easterly winds between 30 and 40 mph

* VISIBILITY...Dropping to below 1 mile

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

&&

$$

AZZ502-160600-
/O.EXT.KTWC.DU.Y.0023.000000T0000Z-170716T0600Z/
Tohono O'Odham Nation-
Including the city of Sells
646 PM MST Sat Jul 15 2017

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* IMPACTS...Blowing dust can restrict visibilities below a mile 
  posing a significant hazard to motorists. In addition...strong 
  and gusty winds will likely suspend dust into the air that 
  people and animals breathe. Individuals with heart disease and 
  respiratory sensitivities may want to reduce their level of 
  exertion to limit the dust they breathe into their lungs... 
  especially if they are near dust-prone locations. Those most 
  at risk may feel better of they avoid outside exercise today...
   Keeping windows and doors closed to help reduce exposure. 

* TIMING...Until 11 pm

* WINDS...Easterly winds between 30 and 40 mph

* VISIBILITY...Dropping to below 1 mile

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 15, 2:39 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 2:39 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
239 PM MST Sat Jul 15 2017

.SYNOPSIS...A solid monsoon pattern remains in place with a chance
of mainly afternoon and evening thunderstorms into the coming
week. The stronger thunderstorms will produce locally heavy
rainfall and strong winds.

&&

.DISCUSSION...Still looking at a similar situation to 24 hours
ago. The 12Z KTWC sounding showed very favorable conditions for
thunderstorms with wet microburst potential. Precipitable water
1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE
1500 and plenty of conditional instability. After relatively easy
initial development across the Mogollon Rim and isolated coverage
elsewhere, prime-time for most of the rest of the area is still
expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM.
Strong outflows with organized thunderstorm complex potential in
the early to mid evening over Pima, Pinal and Santa Cruz counties.
Scattered showers and isolated thunderstorms will continue into
the early morning hours under remnant circulation and debris
cloud.

Beyond tonight, we remain in a favorable pattern for additional
thunderstorm development with a long fetch of deep moisture. High
pressure generally centered north to northeast of the area will
keep us open to easterly wave and inverted trough activity the
first half of the week. A weak inverted trough remains
immediately upstream in Chihuahua and southern New Mexico with
that feature slowly rotating into our area over the next 48 hours.
That should keep us busy, and keep enough of a flow to reset the
atmosphere most days.

We'll pick up a southerly component to our flow later in the new
week but still nothing from the westerlies as the ridge shifts a
little east. Thunderstorm chances will continue for our portion
of the state through the week.

&&

.AVIATION...Valid thru 17/06Z.
Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the
periods for the greatest coverage during the afternoon and evening
hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR
conditions with surface wind variable in direction mainly less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Plenty of moisture for scattered mainly afternoon
and evening thunderstorms through at least the middle of next week.
The stronger thunderstorms will produce locally heavy rainfall and
gusty winds. Otherwise, 20-foot winds will generally be terrain
driven at less than 15 mph. Daytime temperatures will be at least a
few degrees below seasonal normals during the upcoming week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 15, 2:42 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017  M66 MPH          COCHISE            AZ   ASOS

            KDUG REPORTED 57KTS AT 2107Z

&&

EVENT NUMBER TWC1700017

RH
Special weather statement, Jul 15, 3:19 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
319 PM MST SAT JUL 15 2017

AZZ503-152300-
Upper Santa Cruz River and Altar Valleys including Nogales-
319 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...

At 318 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tumacacori-Carmen, Pena Blanca Lake and Rio Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127
TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105
Special weather statement, Jul 15, 3:41 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SAT JUL 15 2017

AZZ505-506-152345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
341 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...

At 339 PM MST, Doppler radar was tracking an are of  strong
thunderstorms just northeast of Kearny, and near Hayden, moving
southwest at 25 mph.

Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with this storm, followed by locally heavy rain.

Locations impacted include...
Hayden, Winkelman, Kearny, Kelvin and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 11079 3299 11077 3302 11074 3288 11065
      3269 11116 3297 11134 3325 11095
TIME...MOT...LOC 2239Z 061DEG 22KT 3304 11089

Meyer
Special weather statement, Jul 15, 4:03 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST SAT JUL 15 2017

AZZ502-503-515-152345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
403 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm near
Newfield and San Miguel, or about 24 miles south of Sells, moving
southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Newfields, San Miguel and Choulic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 11193 3175 11166 3168 11146 3152 11165
TIME...MOT...LOC 2301Z 051DEG 14KT 3158 11176

Meyer
Special weather statement, Jul 15, 4:43 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST SAT JUL 15 2017

AZZ505-506-160030-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
443 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
530 PM MST...

At 442 PM MST, Doppler radar was tracking a strong thunderstorm
northwest of Oracle Junction, or 13 miles north of Oro Valley,
moving west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

This storm will remain over mainly remote areas of south central
Pinal County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3275 11101 3254 11093 3251 11127 3261 11135
TIME...MOT...LOC 2342Z 076DEG 16KT 3261 11105
Special weather statement, Jul 15, 4:52 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
452 PM MST SAT JUL 15 2017

AZZ505-160030-
South Central Pinal County including Eloy/Picacho Peak State Park-
452 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 530 PM
MST...

At 451 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Boyce Thompson Arboretum to
19 miles west of Oracle. Movement was southwest at 20 mph.

Winds in excess of 45 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3272 11107 3261 11135 3289 11147 3314 11110
TIME...MOT...LOC 2351Z 063DEG 18KT 3313 11114 3272 11110

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:04 PM MSTSevere Thunderstorm WarningTWCPima, Pinal56 min
Jul 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 15, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jul 15, 6:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Jul 15, 8:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 9:03 PM MSTSpecial Weather StatementTWC42 min
Jul 15, 10:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 10:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Jul 16, 12:01 AM MSTFlash Flood WarningTWCPima89 min
Jul 16, 2:48 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz48 hr
Jul 16, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 16, 1:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz61 min
Jul 16, 2:14 PM MSTSpecial Weather StatementTWCGraham61 min
Jul 16, 2:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Jul 16, 3:03 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 16, 3:28 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Jul 16, 3:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 4:07 PM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz4 hr
Jul 16, 4:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 16, 4:37 PM MSTSpecial Weather StatementTWC53 min

Nearby

Dust Storm Warnings in Arizona, 2017Every dust storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.